What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 7, 1:02 PM MST, 3 hours 28 minutes earlier. Its key messages:
- Rinse and repeat afternoon thunderstorms will bring brief heavy rain, gusty outflow winds, frequent lightning, and small hail daily.
- Increasing monsoonal moisture starting Friday will lead to increased storm coverage and an increasing threat of flash flooding and debris flows through the weekend and into early next week.
- Temperatures remain 5-10 degrees above normal today and tomorrow, before dropping near to below normal Friday through the weekend.
Area forecast discussion, Aug 7, 1:02 PM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
202 PM MDT Wed Aug 7 2024
.KEY MESSAGES...
- Rinse and repeat afternoon thunderstorms will bring brief
heavy rain, gusty outflow winds, frequent lightning, and small
hail daily.
- Increasing monsoonal moisture starting Friday will lead to increased
storm coverage and an increasing threat of flash flooding and
debris flows through the weekend and into early next week.
- Temperatures remain 5-10 degrees above normal today and
tomorrow, before dropping near to below normal Friday through
the weekend.
&&
.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 145 PM MDT Wed Aug 7 2024
As expected, storm coverage is less in comparison to yesterday,
thanks to drier air working in from the north. What convection has
fired started later than in previous days as well, thanks to morning
clouds and showers delaying heating. What is a bit different,
compared to previous days, is that the better coverage and stronger
storms are across northeast Utah and northwest Colorado. This is
largely thanks to a weak wave tracking along the WY border, and a 40-
50 knot upper level jet just clipping into the area. The dynamic
forcing associated with these two features seems to be enough to
overcome the lack of moisture, producing some stronger, more
organized storms. As the wave continues tracking east, the showers
across the north will lose steam as the afternoon drags on, with
focus shifting to the south. Convection will fill in over the San
Juans and other ranges south of I-70 as we move toward evening,
before beginning to stratiform out and taper off after sunset. While
model guidance indicates that everything should quiet down during the
overnight hours, there is still a chance that some lingering showers
or storms could hold on into the early morning, as another weak wave
moves through to the north, and the jet actually strengthens a bit.
Guidance has a habit of struggling with overnight monsoonal
convection, especially when it's triggered by very subtle factors
like these. Areas along and north of I-70 will be the most likely
areas to see potential overnight convection lingering into tomorrow
morning.
Tomorrow will be the last day of this rinse and repeat pattern,
before the big moisture push moves in late tomorrow night. The drier
air will sag just a bit further south, limiting coverage across
northeast Utah, northwest Colorado, and into the I-70 corridor.
However, there will once again be some dynamic forcing available
from the jet to the north, and possibly another weak wave during the
afternoon hours. The higher terrain will be most favored for
initiation, although outflows may become the dominant trigger as the
day drags on. As with the last several days, storms today and
tomorrow will be capable of producing frequent lightning, gusty
outflow winds in excess of 40 mph, brief heavy rain, and some small
hail. Where storms are slow moving or begin to train, the threat of
flash flooding will be elevated. The frequent lightning associated
with these storms will also be capable of sparking more wildfires
where fuels remain susceptible. Moisture is expected to begin
increasing, mainly south of the I-70 corridor, late Thursday night,
gradually spreading northward through the long term period.
Afternoon highs will continue to run 5-10 degrees above normal
across the region, although areas that see showers or thunderstorms
may be a few degrees cooler. Lingering clouds during the overnight
hours, as well as just increased moisture in general, will keep
overnight lows 5-10 degrees above normal as well.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 145 PM MDT Wed Aug 7 2024
After a few 'drier' days moisture will surge back into the area
by early Friday. The SubTrop High will be arched from off the
SoCal coast...over the 4 Corners to the stronger eastern
circulation over W.Texas. So it appears we will be getting a
dual source of moisture with deepening post frontal Easterlies
driving Gulf of Mexico moisture back to the West where it will
join the more traditional monsoonal tap. AS a result PWAT
pushed back above the 1 inch mark with mixing ratios also 1-2
stdDev above normal. At the moment a distinct wave is not being
picked up by models Friday into Saturday...which is not
surprising...but the core of stronger Westerlies remains across
our northern CWA. We can expect the usual uptick in storms
firing over the terrain to start the day with the added shear
and moisture likely allowing more storm activity to reach some
of the lower elevations that have been missing out the past few
days. Moisture will not be flushed out through early next week
as the flow aloft remains squeezed between the SubTrop High off
to our East and an approaching upstream trough to the Pacific
Coast. So fairly active weather stays in place for the extended
forecast with climate outlooks suggesting wetter than normal
conditions under a general cooling trend. At Grand Junction we
are currently sitting at the 3rd longest string of 90+ days in a
row at 46 as of today...the 1st and 2nd spots being 52 and 51
respectively. With the added mositure leading to clouds and
precipitation the current forecast would keep us in 3rd place as
highs cool off into the 80s. With another prolonged tap to
moisture flooding threats will be monitored each day until much
drier air looks to invade by the middle of next week when the
upper trough has more influence on the overall pattern in the
West.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1134 AM MDT Wed Aug 7 2024
Most TAF sites will have some probability of seeing a passing
storm move in the vicinity of the airfield or at least get some
of the outflow winds through the evening. The mountain TAF sites
by default will be favored to see a storm roll nearby. Gusts of
35 to 45 mph will be the main threats besides lightning. There
is an very small probability (10%) that rainfall rates could
drop vsby to MVFR. Otherwise VFR will dominate the forecast over
the next 24 hours.
&&
.HYDROLOGY...
Issued at 145 PM MDT Wed Aug 7 2024
Monsoonal moisture is expected to persist across eastern Utah
and western Colorado through the week, with daily showers and
thunderstorms forming first over the higher terrain and then
spreading over adjacent valleys. Areas south of the I-70
corridor will see the most consistent activity. The threat for
heavy rainfall will increase Friday into the weekend as a deep
monsoonal moisture push will increase precipitable water values
towards 150-200% of normal (above 1"). This will lead to an
increasing threat of flash flooding across the majority of the
area, potentially lasting into early next week. Be sure to stay
weather aware over the coming days, especially if recreating
outdoors and in locations prone to flash flooding and debris
flows. Stay tuned for forecast updates, as well as any Watches,
Warnings, and Advisories in the coming days.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...BGB
LONG TERM...15
AVIATION...15
HYDROLOGY...TGJT
Hazardous weather outlook, Aug 7, 2:54 AM MST, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
354 AM MDT Wed Aug 7 2024
COZ001>014-017>023-UTZ022>025-027>029-081200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
354 AM MDT Wed Aug 7 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Afternoon showers and storms are expected today. Storms will be
capable of producing gusty outflow winds, small hail, and brief
bouts of heavy rainfall. Localized flash flooding and debris flows
are possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Chances for daily showers and storms continue through the week.
The potential for heavy rainfall increases heading into the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 7, 2:12 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
312 PM MDT Wed Aug 7 2024
UTZ024-025-072145-
Eastern Uinta Basin UT-Tavaputs Plateau UT-
312 PM MDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL UINTAH COUNTY THROUGH
345 PM MDT...
At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Fort Duchesne, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation and
outdoor objects is possible.
This storm will remain over mainly rural areas of central Uintah
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4012 10970 4022 10958 4002 10927 3986 10954
TIME...MOT...LOC 2112Z 318DEG 20KT 4011 10961
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BGBSpecial weather statement, Aug 7, 2:28 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
328 PM MDT Wed Aug 7 2024
COZ001-003-UTZ025-072200-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Tavaputs Plateau UT-
328 PM MDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RIO BLANCO COUNTY
THROUGH 400 PM MDT...
At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles southwest of Rangely, or 53 miles southeast of Vernal, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Rio
Blanco County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3973 10920 3983 10915 3979 10882 3958 10897
TIME...MOT...LOC 2128Z 291DEG 18KT 3976 10908
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BGBSpecial weather statement, Aug 7, 2:34 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
334 PM MDT Wed Aug 7 2024
UTZ025-072200-
Tavaputs Plateau UT-
334 PM MDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL UINTAH COUNTY
THROUGH 400 PM MDT...
At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 45
miles east of Sunnyside, or 48 miles south of Fort Duchesne, moving
east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of south central
Uintah County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3954 10979 3973 10969 3967 10927 3940 10944
TIME...MOT...LOC 2134Z 283DEG 14KT 3962 10955
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TGRSpecial weather statement, Aug 7, 2:46 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
346 PM MDT Wed Aug 7 2024
COZ001>003-072215-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
346 PM MDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RIO BLANCO COUNTY
THROUGH 415 PM MDT...
At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Rangely, or 48 miles north of Grand Junction, moving
southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Rio
Blanco County.
This includes Colorado 139 between mile markers 44 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3973 10883 3983 10878 3988 10867 3985 10829
3958 10856
TIME...MOT...LOC 2146Z 299DEG 20KT 3978 10870
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TGRSpecial weather statement, Aug 7, 3:00 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
400 PM MDT Wed Aug 7 2024
COZ021-UTZ028-072230-
Four Corners/Upper Dolores River CO-La Sal and Abajo Mountains UT-
400 PM MDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DOLORES COUNTY
THROUGH 430 PM MDT...
At 359 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eastland, or 17 miles east of Monticello, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation and
outdoor objects is possible.
Locations impacted include...
Dove Creek.
This includes the following highways...
U.S. Highway 491 in Colorado between mile markers 60 and 69.
U.S. Highway 491 in Utah between mile markers 16 and 17.
Colorado 141 between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3778 10910 3786 10905 3784 10882 3767 10894
TIME...MOT...LOC 2159Z 294DEG 11KT 3780 10903
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BGBSpecial weather statement, Aug 7, 3:39 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
439 PM MDT Wed Aug 7 2024
COZ002-003-007-013-072315-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Debeque to Silt Corridor CO-Central Yampa River Basin CO-
439 PM MDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GARFIELD AND
CENTRAL RIO BLANCO COUNTIES THROUGH 515 PM MDT...
At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Meeker, or 32 miles northwest of Glenwood Springs,
moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Meeker and Buford.
This includes the following highways...
Colorado 13 between mile markers 28 and 48.
Colorado 64 between mile markers 64 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3996 10817 4015 10807 4000 10726 3966 10754
TIME...MOT...LOC 2239Z 285DEG 33KT 3992 10769
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TGR